Aims: (i) To determine the effects of selective serotonin reuptake inhibitors (SSRI) and other classes of antidepressants on upper gastro-intestinal (GI) haemorrhage and (ii) to assess the drug-drug interaction effects of antidepressants and warfarin or clopidogrel on the risk of GI haemorrhage.
Methods: This was a population-based case control study in the General Practice Research Database (GPRD). Cases with a first episode of upper GI haemorrhage between 2000 and 2005 were matched with up to 10 controls. Exposure to the study drugs was defined by a prescription issued in the 90 days before the index date. Rate ratios were estimated using conditional logistic regression.
Results: Four thousand and twenty-eight cases of GI haemorrhage and 40 171 controls were identified. The excess risk of GI haemorrhage with SSRI use was small (Rate Ratio [RR]: 1.3; 95% confidence interval [CI]: 1.1, 1.6) and null with exposure to tricyclic antidepressants (TCAs) (RR 1.0; 95% CI: 0.8, 1.3). The risk of GI haemorrhage was highest with venlafaxine use (RR: 1.9; 95% CI: 1.3, 2.6). There was no drug-drug interaction between warfarin anticoagulation and antidepressant use.
Conclusions: This study supports a small increased risk of upper GI haemorrhage with the use of SSRI antidepressants compared with the older TCA drugs, but to a lesser extent than previously reported due to confounding by alcohol use. The small elevation in risk of GI haemorrhage with SSRI and venlafaxine should be weighed against the therapeutic benefit of their use.